Many fatalities following arsphenamin therapy are preceded by or associated with untoward cutaneous reactions. It becomes a matter of considerable importance, therefore, that one administering this therapy should be cognizant of the prodromal symptoms and later symptoms of untoward cutaneous reactions after arsphenamin.
Following the administration of the arsenicals arsphenamin, neo-arsphenamin, silver arsphenamin, sodium arsphenamin, sulphoxylate arsphenamin and sulpharsphenamin in the treatment of syphilis, various cutaneous reactions are observed. These reactions may be classed in two main groups. Group 1 is essentially an erythemosquamous eruption, so-called arsphenamin dermatitis, which, as will later be shown, is variably manifested. Group 2 is a vasomotor disturbance. The principal and most frequent reaction in this group is what is generally known as nitritoid reaction. There are other cutaneous reactions occurring after the arsphenamins which do not belong in Group 1 or Group 2 but may, for the convenience of discussion, be placed in a
KLAUDER JV. THE CLINICAL ASPECTS OF CUTANEOUS REACTIONS AFTER ARSPHENAMIN. JAMA. 1924;82(12):933–939. doi:10.1001/jama.1924.02650380001001
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: